Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 11, 2004, 11:35 PM CDT for Norman County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 11:35 PM CDT (04:35 UTC)
- Expired
- May 12, 2004, 12:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 49 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
| May 11, 8:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.6 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 872 m²/s²
- 0-3 km storm-relative helicity
- 1563 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
479 WUUS53 KFGF 120435 SVRFGF MNC107-120515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1135 PM CDT TUE MAY 11 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN NORMAN COUNTY IN NORTHWEST MINNESOTA * UNTIL 1215 AM CDT. * AT 1125 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WESTERN NORMAN COUNTY...OR ABOUT 29 MILES NORTH OF FARGO...MOVEMENT WAS TO THE NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS OF WESTERN NORMAN COUNTY... NORTHWESTERN NORMAN COUNTY AND NORTHERN NORMAN COUNTY. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4746 9680 4719 9681 4720 9659 4746 9662 $$ JCA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:55 PM CDT, 8 hours 40 minutes earlier.
Area forecast discussion, May 11, 2:55 PM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 255 PM CDT TUE MAY 11 2004 .SHORT TERM... VERY COMPLEX WEATHER SCENARIO UNFOLDING ATTM. MOISTURE CONTINUES TO SURGE INTO SOUTHERN FORECAST AREA WITH ALMOST A 50 DEGREE TEMP GRADIENT FROM FAR NORTHWEST TO SOUTH. PRECIPITABLE WATERS AROUND 1.50 INCHES MOVING INTO SOUTH AS WELL...WITH WELL DEFINED FRONT STRETCHING FROM JUST SOUTH OF JMS NORTHEAST INTO THE ARROWHEAD OF MN. FIRST...WILL TALK ABOUT WINTER WEATHER ACROSS THE NORTH TONIGHT AND WEDNESDAY. LOOKS TO BE MOSTLY FREEZING/FROZEN PRECIP IN MOST OF NORTHEAST ND INTO EXTREME NORTHWEST MN TONIGHT AND WED...WITH SLEET/FREEZING RAIN TONIGHT CHANGING TO SNOW BY WED MORNING ALONG AND NORTH OF A DVL TO HCO LINE. WITH EXPECTED QPF AMOUNTS OF UP TO 1 INCH THROUGH WED HERE...COULD PUSH INTO WINTER STORM WARNING CRITERIA BUT HOPEFULL THAT GROUND WILL REMAIN WARM ENOUGH FOR CONTINUED MELTING...BUT WILL NEED WINTER WEATHER ADVISORY HEADLINE IN THIS AREA TONIGHT AND TOMORROW. WILL NEED TO MONITOR AREA CLOSELY THOUGH FOR POSSIBLE UPGRADE. WILL ALSO KEEP WIND ADVISORY IN EFFECT FOR REST OF AREA WITH GUSTS OVER 40 MPH POSSIBLE THROUGH AROUND 05Z. NOW FOR THE SEVERE WEATHER EVENT WHICH LOOKS LIKELY THIS AFTERNOON AND OVERNIGHT. CLEAR SLOT DEVELOPING IN NORTHEAST/CENTRAL SD AND MOVING INTO SOUTHERN AREAS ATTM. EXPECT AREA TO HEAT OUT NICELY ALONG AND SOUTH OF A LISBON TO DETROIT LAKES TO AROUND PKD LINE...WITH TEMPS HERE AROUND 80 OR EVEN SLIGHTLY HIGHER. THIS WILL YIELD CAPES AROUND 1500 J/KG AND SUFFICIENT DEEP LAYERED SHEAR FOR SUPERCELLS THIS AFTERNOON AND EVENING. A FEW TORNADOES WILL ALSO BE POSSIBLE JUST NORTH OF THE WARMFRONT WHERE HELICITIES ARE IN EXCESS OF 450 M2/S2 ALONG WITH VGP PARAMETER AROUND 0.6 ALONG WITH UPPER DIVERGENCE AND SHORTWAVE MOVING INTO AREA. ALSO...STORM MOTION SHOULD NEAR PARALLEL SFC BOUNDARY SO IF A SUPERCELL CAN DEVELOP IT WILL LIKELY LAST AS IT ENCOUNTERS STRONG SHEAR ALONG AND NORTH OF BOUNDARY. THEREFORE...MY FEELING IS THERE WILL BE FAIRLY SIGNIFICANT OUTBREAK OF SEVERE WEATHER ALONG AND SOUTH OF FRONT...WITH ELEVATED PARAMETERS(IE. NEGATIVE SHOWALTER/S) SUFFICIENT TO SUPPORT SEVERE WEATHER AS FAR NORTH AS THE BORDER. WILL MENTION CATEGORICAL CHANCE FOR THUNDER IN ALL AREAS WITH SEVERE MENTION AS WELL. HEAVY RAIN WILL BE POSSIBLE NEAR STORMS AS WELL...WITH TRAINING STORMS AS UPPER FLOW PARALLELS FRONT. REGION HAS BEEN VERY DRY WITH MOST FLASH FLOOD GUIDANCE NUMBERS 3+ INCHES IN 1 HOUR...BUT IF AREAS REMAIN NEAR STORMS FOR A PROLONGED DURATION CAN/T RULE OUT A FEW FLASH FLOOD WARNINGS EITHER WITH MOISTURE RICH ENVIRONMENT. BY WEDNESDAY MORNING...PRECIP WILL CHANGE TO ALL SNOW IN NORTHEAST ND IN ADVISORY AREA. COULD BE UP TO 4 INCHES OF SNOW HERE...WITH ETA INDICATING POTENTIAL FOR EVEN MORE...SO STAY TUNED. THERE WILL BE ONGOING THUNDERSTORMS IN FAR EAST WED MORNING AS SFC LOW SLOWLY MOVES EAST...WITH MUCH COLDER AIR FILTERING IN BEHIND SYSTEM CHANGING WHICH WILL CAUSE A RAIN SNOW MIX FOR MUCH OF EASTERN ND BY WED EVENING. UPPER LOW LINGERS AROUND AREA WED NIGHT WITH ANOTHER WAVE MOVING INTO AREA. WILL CONTINUE SHOWER THREAT INTO THU MORNIGN BEFORE HIGH FINALLY BUILDS IN AND DRIES AREA OUT. TEMPS WILL BE MUCH BELOW NORMAL WED AND THU. .LONG TERM...FRI-TUE. GFS REMAINS MODEL OF CHOICE HERE THOUGH THE SHORTWAVE BEING SHOVED EASTWARD AND OVER CWA ON FRI IS VERY SLIGHTLY FASTER THAN 00Z RUN...BUT CONSISTENT WITH ENSEMBLE. RELATED SHOWERS MOVE EAST SLIGHTLY SOONER TOO AND THIS IS ALREADY HANDLED WELL IN GRIDS. BUT THE SHORTWAVE ITSELF PASSES OVER WHILE A LOW LEVEL RIDGE IS IN PLACE SO NO NEW SHOWERS. WEAK SYSTEM TO PASS BY SAT/SAT NIGHT LOOKS OK TOO THOUGH QPF IS LIKELY OVERDONE IN GFS. UPPER JET TO STAY SOUTH OF US MOST OF THIS PERIOD SO TEMPERATURES REMAIN BELOW SEASONAL LEVELS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...WIND ADVISORY ALL EASTERN ND FOR TODAY...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR EDDY...BENSON...RAMSEY...WALSH...TOWNER...NELSON...CAVALIER AND PEMBINA COUNTIES. WIND ADVISORY UNTIL 05Z FOR REST OF ND COUNTIES. MN...WIND ADVISORY ALL MN COUNTIES UNTIL 05Z...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR KITTSON COUNTY. && KELLENBENZ/GV
Hazardous weather outlook, May 11, 1:30 PM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 130 PM CDT TUE MAY 11 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111400- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 130 PM CDT TUE MAY 11 2004 ...SEVERE WEATHER OUTBREAK POSSIBLE ACROSS PORTIONS OF SOUTHEAST NORTH DAKOTA AND ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA LATER THIS AFTERNOON AND EVENING... ...WINTER WEATHER IS ALSO POSSIBLE FOR PORTIONS OF NORTHEAST NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA TONIGHT AND WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A MODERATE RISK OF SEVERE WEATHER WILL BE LIKELY LATER THIS AFTERNOON AND TONIGHT ALONG AND SOUTH OF A LISBON TO PARK RAPIDS LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF THIS LINE. THE MAIN THREAT IN THE MODERATE RISK AREA WILL BE ISOLATED TORNADOES...ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS. FURTHER NORTH...THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL DEVELOP BETWEEN 3PM AND 4PM ACROSS PORTIONS OF NORTHEAST SOUTH DAKOTA THEN MOVE INTO SOUTHEAST NORTH DAKOTA THEREAFTER. STORMS WILL BECOME NUMEROUS THIS EVENING ACROSS THE ENTIRE REGION. THE SEVERE STORMS WILL LIKELY PERSIST THROUGH THIS EVENING INTO MUCH OF THE OVERNIGHT HOURS. HEAVY RAIN IS ALSO LIKELY NEAR ANY STORMS. SLEET AND FREEZING RAIN IS LIKELY TONIGHT ALONG AND NORTH OF A DEVILS LAKE TO HALLOCK LINE. THE MIXED PRECIPITATION WILL CHANGE TO ALL SNOW LATE TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW ACCUMULATIONS UP TO 4 INCHES IS POSSIBLE WEDNESDAY FOR PORTIONS OF NORTHEAST NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA. SNOW WILL TAPER OFF LATE IN THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SEVERE WEATHER REPORTS THIS AFTERNOON AND TONIGHT...ALONG WITH SNOW REPORTS TONIGHT AND TOMORROW IN PORTIONS OF NORTHEAST NORTH DAKOTA. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) KELLENBENZ
In the hours before
Local storm report, May 11, 8:53 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
853 PM CDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL THIEF RIVER FALLS 48.11N 96.18W
05/11/2004 0.88 INCH PENNINGTON MN LAW ENFORCEMENT
&&
MML/WJBLocal storm report, May 11, 9:10 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
910 PM CDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 12 E DETROIT LAKES 46.81N 95.59W
05/11/2004 1.00 INCH BECKER MN CO-OP OBSERVER
&&
MML/WJBLocal storm report, May 11, 10:05 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1005 PM CDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 12 NE DETROIT LAKES 46.94N 95.66W
05/11/2004 1.00 INCH BECKER MN CO-OP OBSERVER
&&
JHLocal storm report, May 11, 10:29 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1029 PM CDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL MAYVILLE 47.50N 97.33W
05/11/2004 1.75 INCH TRAILL ND COUNTY OFFICIAL
&&
JHSpecial weather statement, May 11, 10:30 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1030 PM CDT TUE MAY 11 2004 NDZ027>030-038-120420- BARNES-GRAND FORKS-GRIGGS-STEELE-TRAILL- 1030 PM CDT TUE MAY 11 2004 ...TORNADO WATCH NUMBER 190 IS CANCELLED FOR NELSON COUNTY... THE TORNADO WATCH HAS BEEN CANCELLED FOR NELSON COUNTY. THE WINTER WEATHER ADVISORY CONTINUES UNTIL 6 AM CDT. NG
Special weather statement, May 11, 10:40 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1040 PM CDT TUE MAY 11 2004 MNZ001-002-007>009-013>017-022-023-NDZ027>030-038-120400- BARNES-EAST MARSHALL-EAST POLK-GRAND FORKS-GRIGGS-MAHNOMEN-NORMAN- NORTH BELTRAMI-NORTH CLEARWATER-PENNINGTON-RED LAKE-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TRAILL-WEST MARSHALL-WEST POLK- 1040 PM CDT TUE MAY 11 2004 ...TORNADO WATCH NUMBER 190 IS CANCELLED FOR GRAND FORKS... MARSHALL...BELTRAMI...PENNINGTON....RED LAKE...POLK...CLEARWATER... NORMAN...MAHNOMEN...GRIGGS...STEELE...TRAILL AND BARNES COUNTIES... THE TORNADO WATCH HAS BEEN REPLACED WITH A SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT FOR THE FOLLOWING COUNTIES IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA: GRAND FORKS... MARSHALL... BELTRAMI...PENNINGTON....RED LAKE...POLK...CLEARWATER... NORMAN...MAHNOMEN...GRIGGS...STEELE...TRAILL AND BARNES. NG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:09 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 51 min |
| May 11, 7:14 PM CDT | Tornado Warning | FGF | Becker, Otter Tail | 46 min |
| May 11, 7:31 PM CDT | Tornado Warning | FGF | Clay, Wilkin | 44 min |
| May 11, 7:32 PM CDT | Severe Thunderstorm Warning | FGF | Red Lake | 28 min |
| May 11, 7:59 PM CDT | Tornado Warning | FGF | Becker, Otter Tail | 46 min |
| May 11, 8:00 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 60 min |
| May 11, 8:02 PM CDT | Severe Thunderstorm Warning | FGF | Red Lake | 58 min |
| May 11, 8:14 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 31 min |
| May 11, 8:16 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 44 min |
| May 11, 8:45 PM CDT | Tornado Warning | FGF | Becker, Otter Tail | 45 min |
| May 11, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Red Lake | 62 min |
| May 11, 9:25 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 50 min |
| May 11, 9:29 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard | 46 min |
| May 11, 9:38 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 52 min |
| May 11, 10:39 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.